Alert archive / California / Wind Advisories in 2015

Wind Advisory 23, NWS San Diego, CA

July 8, 2015Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Jul 8, 2015, 3:54 AM PDT for Riverside County, San Diego County, California. It took effect at Jul 8, 2015, 1:00 PM PDT. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2015, 3:54 AM PDT (10:54 UTC)
In effect from
Jul 8, 2015, 1:00 PM PDT
Expired
Jul 9, 2015, 11:00 PM PDT
In force
34 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WWUS76 KSGX 081054
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
354 AM PDT WED JUL 8 2015

...STRONG WINDS LIKELY LATE TODAY AND AGAIN THURSDAY THROUGH THE
PASSES AND INTO THE DESERTS...

.STRONG ONSHORE FLOW WILL GENERATE STRONG AND GUSTY WINDS AT
TIMES.

CAZ062-065-082030-
/O.NEW.KSGX.WI.Y.0023.150708T2100Z-150710T0600Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
354 AM PDT WED JUL 8 2015

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PDT THURSDAY. 

* WINDS...WEST WINDS WITH GUSTS TO 60 MPH AT TIMES. STRONGEST
  WINDS THIS AFTERNOON AND EVENING AND AGAIN THURSDAY AFTERNOON
  AND EVENING.

* LOCATION...SAN GORGONIO PASS ALONG INTERSTATE 10 AND INTERSTATE
  8 THROUGH THE SAN DIEGO COUNTY MOUNTAINS AND DESERTS.

* VISIBILITY...BLOWING DUST AND SAND COULD REDUCE VISIBILITY TO
  ONLY A FEW MILES AT TIMES IN THE DESERTS.

* IMPACTS...HIGH PROFILE VEHICLES COULD HAVE DIFFICULTY NAVIGATING
  ROADS WITH STRONG CROSS WINDS.

* OUTLOOK...STRONG WINDS WILL GRADUALLY SUBSIDE LATE THURSDAY
  NIGHT INTO FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OVER 50 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JMB
5 follow-up statements
390 
WWUS76 KSGX 081939
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1239 PM PDT WED JUL 8 2015

...STRONG WINDS LIKELY THROUGH THURSDAY EVENING FOR THE MOUNTAIN 
PASSES AND INTO THE LOWER DESERTS...

.STRONG ONSHORE FLOW WILL GENERATE STRONG AND GUSTY WINDS...MAINLY
DURING THE EVENING AND EARLY MORNING HOURS...FOR THE NORTHERN
COACHELLA VALLEY NEAR SAN GORGONIO PASS...AND THE WIND PRONE
LOCATIONS IN THE SAN DIEGO COUNTY DESERTS...SUCH AS INTERSTATE 8.
WINDS WILL WEAKEN OVERNIGHT THURSDAY. 

CAZ062-065-090500-
/O.EXT.KSGX.WI.Y.0023.150708T2000Z-150710T0600Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
1239 PM PDT WED JUL 8 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THURSDAY...

* WINDS...WEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH AND
  ISOLATED GUSTS TO 60 MPH AT TIMES. 

* TIMING...WINDS INCREASING THIS AFTERNOON...WITH STRONGEST WINDS
  OCCURRING THIS EVENING THROUGH EARLY THURSDAY MORNING...AND ALSO
  THURSDAY EVENING.

* LOCATION...THROUGH AND BELOW THE SAN GORGONIO PASS ALONG AND
  NORTH OF INTERSTATE 10. WIND-PRONE AREAS OF THE SAN DIEGO COUNTY
  DESERTS...INCLUDING INTERSTATE 8. 

* VISIBILITY...BLOWING DUST AND SAND COULD REDUCE VISIBILITY TO 1
  MILE OR LESS AT TIMES IN THE DESERTS.

* IMPACTS...HIGH PROFILE VEHICLES COULD HAVE DIFFICULTY 
  NAVIGATING ROADS WITH STRONG CROSS WINDS. 

* OUTLOOK...STRONG WINDS WILL GRADUALLY SUBSIDE LATE THURSDAY 
  NIGHT INTO FRIDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HARRISON
898 
WWUS76 KSGX 090441
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
941 PM PDT WED JUL 8 2015

...LOCALLY STRONG WINDS THROUGH THURSDAY EVENING FOR THE MOUNTAIN
PASSES AND INTO THE DESERT SLOPES...

.AN UPPER LEVEL TROUGH WILL PRODUCE STRONG ONSHORE FLOW AND GENERATE
LOCALLY STRONG AND GUSTY WINDS...ESPECIALLY DURING THE EVENING
AND EARLY MORNING HOURS. THE AREAS AFFECTED INCLUDE THE NORTHERN
COACHELLA VALLEY NEAR SAN GORGONIO PASS...AND THE WIND PRONE
LOCATIONS IN THE SAN DIEGO COUNTY DESERTS...SUCH AS INTERSTATE 8.
WINDS WILL WEAKEN LATE THURSDAY NIGHT.

CAZ062-065-091245-
/O.CON.KSGX.WI.Y.0023.000000T0000Z-150710T0600Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
941 PM PDT WED JUL 8 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THURSDAY...

* WINDS...WEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH AND 
  ISOLATED GUSTS TO 60 MPH AT TIMES. 

* TIMING...STRONGEST WINDS OCCURRING THIS EVENING THROUGH EARLY
  THURSDAY MORNING...AND AGAIN THURSDAY EVENING.

* LOCATION...THROUGH AND BELOW THE SAN GORGONIO PASS ALONG AND 
  NORTH OF INTERSTATE 10. WIND-PRONE AREAS OF THE SAN DIEGO 
  COUNTY DESERTS...INCLUDING INTERSTATE 8. 

* VISIBILITY...BLOWING DUST AND SAND COULD REDUCE VISIBILITY TO 1
  MILE OR LESS AT TIMES ON THE LOWER DESERT SLOPES AND FLOORS.

* IMPACTS...HIGH PROFILE VEHICLES COULD HAVE DIFFICULTY 
  NAVIGATING ROADS WITH STRONG CROSS WINDS. 

* OUTLOOK...STRONG WINDS WILL GRADUALLY SUBSIDE LATE THURSDAY 
  NIGHT INTO FRIDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TARDY
321 
WWUS76 KSGX 091212
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
512 AM PDT THU JUL 9 2015

...STRONG WINDS THROUGH THIS EVENING FOR THE MOUNTAIN PASSES AND
INTO THE DESERT SLOPES...

CAZ062-065-092100-
/O.CON.KSGX.WI.Y.0023.000000T0000Z-150710T0600Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
512 AM PDT THU JUL 9 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WINDS...WEST WINDS 20 TO 30 MPH WITH GUSTS 50 TO 60 MPH AT
  TIMES.

* TIMING...STRONGEST WINDS OCCURRING LATE THIS AFTERNOON AND THIS
  EVENING.

* LOCATION...ALONG INTERSTATE 10 THROUGH AND BELOW THE SAN
  GORGONIO...BANNING...CABAZON...AND DESERT HOT SPRINGS. WIND-
  PRONE AREAS OF THE SAN DIEGO COUNTY DESERTS...INCLUDING
  INTERSTATE 8.

* VISIBILITY...BLOWING DUST AND SAND COULD REDUCE VISIBILITY TO 1
  MILE OR LESS AT TIMES ON THE DESERT SLOPES AND FLOORS.

* IMPACTS...HIGH PROFILE VEHICLES COULD HAVE DIFFICULTY 
  NAVIGATING ROADS WITH STRONG CROSS WINDS. 

* OUTLOOK...STRONG WINDS WILL DIMINISH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JMB
203 
WWUS76 KSGX 092007
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
107 PM PDT THU JUL 9 2015

...LOCALLY STRONG WINDS THROUGH THIS EVENING FOR THE MOUNTAIN
PASSES AND INTO THE DESERT SLOPES...

.AN UPPER LEVEL TROUGH WILL PRODUCE STRONG ONSHORE FLOW AND
GENERATE LOCALLY STRONG AND GUSTY WINDS THROUGH THIS EVENING. THE
AREAS AFFECTED INCLUDE THE NORTHERN COACHELLA VALLEY NEAR SAN
GORGONIO PASS...AND THE WIND PRONE LOCATIONS IN THE SAN DIEGO
COUNTY DESERTS...SUCH AS INTERSTATE 8. WINDS WILL WEAKEN LATE
TONIGHT.

CAZ062-065-100600-
/O.CON.KSGX.WI.Y.0023.000000T0000Z-150710T0600Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
107 PM PDT THU JUL 9 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WINDS...WEST WINDS 20 TO 30 MPH WITH 50 MPH GUSTS. ISOLATED 
  GUSTS TO 60 MPH AT TIMES. 

* TIMING...THROUGH THIS EVENING...THEN DIMINISHING LATE TONIGHT. 

* LOCATION...THROUGH AND BELOW THE SAN GORGONIO PASS ALONG AND 
  NORTH OF INTERSTATE 10. WIND-PRONE AREAS OF THE SAN DIEGO 
  COUNTY DESERTS...INCLUDING INTERSTATE 8. 

* VISIBILITY...BLOWING DUST AND SAND COULD REDUCE VISIBILITY TO 1
  MILE OR LESS AT TIMES ON THE LOWER DESERT SLOPES AND FLOORS.

* IMPACTS...HIGH PROFILE VEHICLES COULD HAVE DIFFICULTY 
  NAVIGATING ROADS WITH STRONG CROSS WINDS. 

* REPORTS...STRONGEST WIND GUSTS SINCE YESTERDAY AFTERNOON... 
  EDOM HILL...60 MPH AT 8 PM YESTERDAY EVENING.
  WHITEWATER WEST...57 MPH AT 9 AM THIS MORNING.
  WHITEWATER...50 MPH AT 11 PM YESTERDAY EVENING.
  VOLCAN MOUNTAIN...48 MPH AT 1 AM THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HARRISON
354 
WWUS76 KSGX 100523
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1023 PM PDT THU JUL 9 2015

...WINDS GRADUALLY DECREASING OVERNIGHT FOR THE MOUNTAIN PASSES
AND THE DESERT SLOPES...

.AN UPPER LEVEL TROUGH HAS SHIFTED TO THE EAST OF THE REGION. THIS
WILL ALLOW A GRADUAL DECLINE IN WIND SPEEDS BUT IT WILL REMAIN
WINDY IN THE I-8 AND I-10 PASSES OVERNIGHT. 

CAZ062-065-100630-
/O.CON.KSGX.WI.Y.0023.000000T0000Z-150710T0600Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
1023 PM PDT THU JUL 9 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WINDS...WEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH.
  DECREASING TO 15 TO 25 MPH WITH GUSTS TO 40 MPH OVERNIGHT.

* TIMING...THROUGH THIS EVENING...THEN DIMINISHING LATE TONIGHT.

* LOCATION...THROUGH AND BELOW THE SAN GORGONIO PASS ALONG AND 
  NORTH OF INTERSTATE 10. WIND-PRONE AREAS OF THE SAN DIEGO 
  COUNTY DESERTS...INCLUDING INTERSTATE 8. 

* VISIBILITY...BLOWING DUST AND SAND COULD REDUCE VISIBILITY AT
  TIMES ON THE LOWER DESERT SLOPES AND FLOORS.

* IMPACTS...HIGH PROFILE VEHICLES COULD HAVE DIFFICULTY NAVIGATING
  ROADS WITH STRONG CROSS WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 50 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

TARDY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jul 8, 3:37 AM PDT, 17 minutes earlier.

Area forecast discussion, Jul 8, 3:37 AM PDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
337 AM PDT WED JUL 8 2015

.SYNOPSIS...
AN UNSEASONABLY DEEP TROUGH OF LOW PRESSURE OFF THE CENTRAL
CALIFORNIA COAST WILL MOVE INLAND THROUGH THURSDAY. THE TROUGH
WILL BRING COOL WEATHER AND AN UNUSUALLY DEEP MARINE LAYER FOR
EARLY JULY...DEEP ENOUGH FOR POCKETS OF LIGHT RAIN AND DRIZZLE
WEST OF THE MOUNTAINS DURING THE NEXT TWO LATE NIGHTS AND
MORNINGS. IT WILL ALSO BE WINDY IN THE MOUNTAINS AND DESERTS EACH
AFTERNOON. THE TROUGH WILL MOVE EAST OF THE AREA THIS
WEEKEND...WITH WARMER WEATHER AND THE RETURN OF WEAK MONSOONAL
FLOW EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A SMALL BUT POTENT UPPER LOW PRESSURE WAS LOCATED JUST OFF THE
COAST FROM MONTEREY CALIFORNIA EARLY THIS MORNING. THIS FEATURE
WILL GENERALLY MOVE EAST THROUGH THURSDAY AND ACROSS THE MIDDLE OF
THE STATE. THIS WILL INCREASE AND DEEPEN THE MARINE LAYER ACROSS
SOCAL THROUGH WEDNESDAY AND POSSIBLY INTO THURSDAY. THE LOW IS
VERY STRONG FOR THIS TIME OF THE YEAR BUT SENSIBLE WEATHER WILL
LIKELY BE MINIMAL FOR SOCAL THEREFORE WE HAVE NOT INCLUDED ANY
MEASURABLE RAIN AT THIS TIME. AREAS OF DRIZZLE AND LIGHT RAIN
WILL BE POSSIBLE LATE NIGHT AND DURING THE MORNINGS THROUGH
THURSDAY MORNING WEST OF THE MOUNTAINS. LOW CLOUDS WILL PUSH
THROUGH THE VALLEYS AND BANK UP ALONG THE WESTERN SLOPES OF THE
MOUNTAINS. TEMPERATURES WILL BE BELOW NORMAL IN MOST LOCATIONS
THROUGH THURSDAY AS A RESULT OF THE LOW...WITH STRONG WINDS LIKELY
THROUGH THE WEST TO EAST ORIENTED PASSES SUCH AS SAN GORGONIO AND
THE I-8 PASS. GUSTS TO AROUND 60 MPH WILL BE LIKELY LATE THIS
AFTERNOON AND INTO THE EVENING AND AGAIN THURSDAY
AFTERNOON...THEREFORE HAVE ISSUED A WIND ADVISORY FOR THOSE
LOCATIONS.

ONCE THE LOW PASSES JUST TO THE NORTH OF OUR REGION...FLOW WILL
TURN MORE SOUTHWESTERLY THROUGH THIS WEEKEND...THEN FOR EARLY NEXT
WEEK WE SHOULD SEE A RETURN TO SOUTH-SOUTHEASTERLY MONSOONAL
RETURN FLOW. MOISTURE PARAMETERS APPEAR TO NUDGE UPWARD SUNDAY
AFTERNOON THROUGH TUESDAY OR WEDNESDAY...HOWEVER IT DOESN'T APPEAR
TO BE A STRONG RETURN AND JUST A GLANCING BLOW THEREFORE HAVE NOT
ADDED ANY POPS AT THIS TIME BUT HAVE BUMPED THE CLOUD COVER UP A
BIT. FLOW LOOKS TO TURN MORE SOUTHWESTERLY BY MID NEXT WEEK AND
BRING AN END TO THE MONSOONAL RETURN FLOW.

&&

.AVIATION...
08930Z...COAST/VALLEYS...LOW CLOUDS...WITH BASES 1500-2700 MSL AND
TOPS TO 3500 FT MSL...WILL CONTINUE TO FILL IN W OF THE MTNS THIS
MORNING. -DZ IS POSSIBLE AROUND AND A FEW HOURS AFTER SUNRISE.
RECENT AIRCRAFT SOUNDINGS SHOWED A 9 DEGREE C MARINE LAYER
INVERSION.  STRATUS WILL OBSCURE HIGHER TERRAIN AT TIMES. LOW CLOUDS
WILL SLOWLY CLEAR OVER MOST VALLEY LOCATIONS LATE THIS MORNING...BUT
WILL LIKELY LINGER ALONG THE COAST THROUGHOUT THE DAY. LOW CLOUDS
WILL PUSH BACK INLAND AGAIN EARLY THIS EVENING...WITH SLIGHTLY
HIGHER TOPS AND BASES. FORECASTER CONFIDENCE IN STRATUS FORECAST IS
MODERATE.

MTNS/DESERTS...MOSTLY SKC WITH UNRESTRICTED VIS THROUGH THU MORNING.
AREAS OF W SFC WINDS 15-25 KT GUSTS 35 KT THROUGH AND E OF SAN
GORGONIO PASS AND DESERT MOUNTAIN SLOPES THROUGH EARLY THIS
MORNING...THEN AGAIN THIS AFTN THROUGH TONIGHT.

&&

.MARINE...
230 AM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SUNDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM THURSDAY FOR
SAN DIEGO COUNTY DESERTS-SAN GORGONIO NEAR BANNING.
PZ...NONE.

&&

PUBLIC...BROTHERTON
AVIATION/MARINE...JJT

Nearby

Wind Advisories in California, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.